Pennsylvania, 2002Flash Flooding and Hail in Pennsylvania, April 15, 2002
April 15, 2002 · NWS PBZ · 17 events in 7 counties and zones
12 hail, 4 flash flood, 1 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $65,000
- Crop damage
- None recorded
- Events
- 17
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Apr 15, 4:12 PM EST, 1 hour 28 minutes earlier.
Area forecast discussion, Apr 15, 4:12 PM EST, 1 hour 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
512 PM EDT MON APR 15 2002
QUICK ZONE UPDATE FOR A CHANCE OF THUNDERSTORMS IN MERCER AND VENANGO
COUNTIES IN THE NORTHWEST. A FEW THUNDERSTORMS HAVE FORMED ON THE
LAKE BREEZE BOUNDARY AND MAY MOVE EAST INTO MERCER AND VENANGO
BEFORE DISSIPATING.
.PBZ...
MD...NONE.
OH...FLOOD WARNING FOR MONDAY NIGHT FOR ZONE OHC031.
PA...NONE.
WV...NONE.
RSD
In the hours before
Special weather statement, Apr 15, 5:14 PM EST, 26 minutes before
PAZ007>009-013>016-022-023-160200-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
614 PM EDT MON APR 15 2002
TORNADO WATCH IN EFFECT UNTIL 1000 PM EDT MONDAY EVENING
FOR THE FOLLOWING COUNTIES...
IN PENNSYLVANIA...
ARMSTRONG BUTLER CLARION FOREST
INDIANA JEFFERSON LAWRENCE MERCER
VENANGO
Event by event
12 hail, 4 flash flood, 1 thunderstorm wind. Local standard time, as filed.
Hail, Mercer
- When
- April 15, 5:40 PM EST
- Where
- Mercer County, 1 mi N of Stoneboro
- Measured
- 0.88 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 41.350, -80.117
Hail, Venango
- When
- April 15, 6:00 PM EST
- Where
- Venango County, 1 mi N of Franklin
- Measured
- 1 in hail
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 41.420, -79.850
Hail, Clarion
- When
- April 15, 6:15 PM EST
- Where
- Clarion County, 2 mi E of Scotch Hill
- Measured
- 0.88 in hail
- Reported by
- DEPT OF HIGHWAYS
- Coordinates
- 41.330, -79.250
Nickel-sized hail covered area roadways.
Hail, Mercer
- When
- April 15, 6:15 PM EST
- Where
- Mercer County, New Lebanon
- Measured
- 0.75 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 41.417, -80.083
Hail, Venango
- When
- April 15, 6:30 PM EST
- Where
- Venango County, Clintonville
- Measured
- 0.75 in hail
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 41.200, -79.883
Hail, Jefferson
- When
- April 15, 6:40 PM EST
- Where
- Jefferson County, 2 mi W of Brookville
- Measured
- 0.88 in hail
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 41.170, -79.117
Hail, Butler
- When
- April 15, 6:40 PM EST
- Where
- Butler County, Eau Claire
- Measured
- 0.75 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 41.133, -79.817
Hail, Clarion
- When
- April 15, 7:00 PM EST
- Where
- Clarion County, Fryburg
- Measured
- 0.88 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 41.350, -79.450
Thunderstorm Wind, Jefferson
- When
- April 15, 7:00 PM EST
- Where
- Jefferson County, Brookville
- Property damage
- $5,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 41.167, -79.083
Thunderstorm winds downed several trees.
Hail, Venango
- When
- April 15, 7:10 PM EST
- Where
- Venango County, 3 mi N of Oil City
- Measured
- 0.88 in hail
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 41.480, -79.717
Flash Flood, Mercer
- When
- April 15, 7:20 PM EST to 9:00 PM EST
- Where
- Mercer County, New Lebanon
- Property damage
- $5,000
- Reported by
- NEWSPAPER
- Coordinates
- 41.302, -80.258 (the zone’s center; the record gives no point)
Heavy thunderstorm rains forced Mill Creek from its banks, causing minor flooding along Messenger Road.
Hail, Armstrong
- When
- April 15, 7:45 PM EST
- Where
- Armstrong County, Kellersburg
- Measured
- 0.75 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 40.967, -79.417
Flash Flood, Jefferson
- When
- April 15, 7:50 PM EST to 10:00 PM EST
- Where
- Jefferson County, Brookville
- Property damage
- $50,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 41.128, -78.999 (the zone’s center; the record gives no point)
Heavy thunderstorm rains forced North Fork Creek from its banks, flooding a trailer park.
Hail, Clarion
- When
- April 15, 8:00 PM EST
- Where
- Clarion County, 2 mi N of New Bethlehem
- Measured
- 0.88 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 41.033, -79.317
Hail, Indiana
- When
- April 15, 8:15 PM EST
- Where
- Indiana County, Ernest
- Measured
- 0.88 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 40.683, -79.167
Flash Flood, Clarion
- When
- April 15, 8:30 PM EST to 10:30 PM EST
- Where
- Clarion County, Rimersburg
- Property damage
- $5,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 41.192, -79.421 (the zone’s center; the record gives no point)
Heavy thunderstorm rains temporarily flooded portions of State Highway 68 near Rimersburg and State Highway 861 between Rimersburg and New Bethlehem.
Flash Flood, Indiana
- When
- April 15, 9:15 PM EST to 11:30 PM EST
- Where
- Indiana County, Clymer
- Reported by
- DEPT OF HIGHWAYS
- Coordinates
- 40.652, -79.087 (the zone’s center; the record gives no point)
Heavy thunderstorm rains produced minor road flooding in the Clymer and Marion Center areas.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heavy Snow in Idaho, April 15 to 16, 20022 deaths · $10,000 · 6 events
- High Wind in Utah, April 15, 200210 injured · $2.1 million · 75 kt wind · 17 events
- Heat in Wisconsin, April 15 to 18, 20021 death · 20 events
- Heavy Snow in California, April 15, 20024 injured · $500,000 · 1 event
- High Wind in Nevada, April 15, 20024 injured · $500,000 · 62 kt wind · 1 event
- Flash Flood and Hail in Pennsylvania, April 15, 2002$315,000 · 1 in hail · 7 events
- High Wind in California, April 15, 2002$300,000 · 4 events
- High Wind in Nevada, April 15, 2002$300,000 · 72 kt wind · 1 event
- Hail in Ohio, April 15, 2002$145,000 · 1.75 in hail · 8 events
- High Wind in Nevada, April 15, 20021 injured · $100,000 · 55 kt wind · 1 event
- High Wind in Arizona, April 15, 2002$100,000 · 54 kt wind · 1 event
- High Wind in Arizona, April 15, 2002$50,000 · 55 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5287693, 5287694, 5287695, 5287696, 5287697, 5287698, 5287699, 5287701, 5287703, 5287702, 5287700, 5287705, 5287704, 5287707, 5287708, 5287706, 5287709.